Tornadoes · United States · Iowa · 2016
EF1 tornado, Andrew, Iowa, July 17, 2016
This EF1 tornado ran 1.0 miles across Jackson County on July 17, 2016, touching down at 6:03 AM CDT and reaching 50 yards wide. It killed nobody, and did $5.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 17, 2016
- Touchdown
- 6:03 AM CDT (11:03 UTC)
- Lifted
- 6:04 AM CDT (11:04 UTC)
- On the ground
- 1 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- County
- Jackson County
- Touchdown point
- 42.147, -90.602
- Lift-off point
- 42.154, -90.585
- Record number
- 1607170503-01
The damage survey
7 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A nearly stationary frontal boundary spawned a line of thunderstorms that produced numerous reports of damaging winds and isolated tornadoes.
A NWS storm survey team reported an EF-1 tornado crossed the southern parts of the town of Andrew. A building at the local coop was destroyed and numerous trees were snapped.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 11:24 UTC | 11:52 UTC | Severe Thunderstorm Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 17, 2:31 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 17, 2:31 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
231 AM CDT SUN JUL 17 2016
.SYNOPSIS...
Issued at 230 AM CDT Sun Jul 17 2016
Early this morning a complex of showers and thunderstorms were
moving south towards the area. These showers and thunderstorms
should affect the area shortly before sunrise. A flash flood watch
has been issued for the Highway 20 Iowa counties until 7 am CDT.
These showers and thunderstorms should sag slowly south through
the day and lead to possible redevelopment across the area this
afternoon.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 230 AM CDT Sun Jul 17 2016
Main forecast concern for the short term are the chances for
showers and thunderstorms today and tonight. The area is in a
slight risk for severe weather. Showers and thunderstorms will be
ongoing at the beginning of the period and will affect the
forecast for later today. There are two possible mesoscale scenarios
for this afternoon and both depend on where this morning's
convection ends up.
Synoptic scale continues to feature a jet to the north as waves
continue to move through the flow. A warm/cold front will move
north through the day today and then back south this evening. This
boundary along with OFBs in the area will lead to the
redevelopment of showers and thunderstorms. H85 in the ECMWF
exhibits convergence tonight across the southern CWA.
Scenario 1. The convection tonight continues its push south. This
is supported by MUCAPE, meso beta, and Corifidi vectors. This will
likely lead to convective cloud debris across the area, limiting
overall instability. In this scenario, severe weather would be
less likely this afternoon. Convection could fire on the remament
OFBs to our south and we may not destabilze much. We're not sure
this is the right solution as convection currently looks to be
becoming elevated in nature. The CAMs have scenario 1 being not
likely.
Scenario 2. Cold pool driven convection on the nose of a veering
LLJ will slowly drift south across the CWA this morning. This
would set up a psuedo OFB, thermal gradient, across our CWA. As
another wave approaches the area from the west this afternoon
redevelopment will occur. With the jet close enough to the CWA,
deep layer shear will be sufficient for supercell structures with
a large hail threat. The supercells will likely merge into wind
producing clusters shortly after initiation. With the warm front
close to the area, backed sfc winds may increase a short lived
tor threat with the initial supercells. As the high builds in from
the west expect the sfc boundary to sag south. Convergence at H85
will lead to contiunued convection through the overnight across
the south.
Scenario 2 looks the most likely at this time and is supported
heavily by the CAM ensembles at NCAR.
.LONG TERM...(Monday through Saturday)
ISSUED AT 230 AM CDT Sun Jul 17 2016
Monday will see focus for any storms across portions of southeast
Iowa, northeast Missouri and west central Illinois, mainly in the
morning. Focus then looks to shift just south of the area by
afternoon ahead of cool front. May see renewed round of storms
Monday night, especially south of Hwy 30, as shortwave crests plains
upper ridge and dives ESE interacting with retreating frontal
boundary. Some potential exists for upscale growth into a forward
propagating MCS with some severe and heavy rain, and if signal
persists or strengthens will need to ramp up precip chances. Temps
will be quite challenging and modulated by extent, magnitude and
duration of convection. Precipitation chances persist Tuesday
through Wednesday with eventual passage of warm front, which looks
to bring quick increase in heat/humidity for latter half of the
week.
The main story continues to focus on potential for a couple of hot
days across the area Thursday and Friday. Model solutions are
perhaps a bit less aggressive with the strength of the upper ridge
than a few days ago, but still highly anomalous, with thermal
parameters (850 mb temps 25c to 28c) still supportive of highs well
into the 90s. Friday still looks to be the hottest day with
potential for widespread mid to upper 90s in deep mixing southwest
flow ahead of next cool front. Dew points likely pooling into the
70s with aid of evapotranspiration from crops, will lead to heat
index reading around or above 100 degrees. Friday dew points may
be a bit challenging with gusty southwest winds and deeper mixing,
which could lower dew points into the 60s some areas. Still, this
drying would likely lead to hotter temperatures thus similar result
of the likelihood of near or above triple digit heat index readings.
GFS and ECM still show a cold front sliding down through the area
Friday night into Saturday, bringing slightly cooler temperatures
along with a return of storm chances for the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1148 PM CDT Sat Jul 16 2016
06z TAFS adjusted with additional refinements to timing of
overnight connection. Have framed a 2 hour tempo group window at
KCID, KDBQ, and KMLI with a VCTS at KBRL where there is less
confidence in storms occurring. KCID would have the best potential
for some strong winds during the early morning, but overall the
convection is expected to be trending down at that time. Renewed
thunderstorms development is expected Sunday afternoon into the
evening.
&&
.DVN Watches/Warnings/Advisories...
IA...Flash Flood Watch until 7 AM CDT this morning for Buchanan-
Delaware-Dubuque.
IL...None.
MO...None.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...05
AVIATION...RP KinneyHazardous weather outlook, Jul 17, 3:07 AM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 307 AM CDT SUN JUL 17 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180815- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 307 AM CDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA NEAR TO NORTH OF INTERSTATE 80 THIS MORNING. THE MAIN THREATS WILL BE HEAVY RAIN AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING...STRONG GUSTY WINDS...AND LIGHTNING. THUNDERSTORMS ARE LIKELY TO REDEVELOP OVER PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON INTO EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND HEAVY RAIN...ALTHOUGH HAIL IS POSSIBLE WITH THE STRONGEST STORMS. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK OF SEVERE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THROUGH WEDNESDAY...THERE IS A DAILY CHANCE OF THUNDERSTORMS. IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT WITH THESE STORMS. HOT AND HUMID WEATHER IS LIKELY MID TO LATE WEEK. HEAT INDEX VALUES ARE EXPECTED TO BE IN THE 90S TO NEAR 100 DEGREES ON WEDNESDAY...AND AT OR ABOVE 100 DEGREES THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA THIS MORNING...AND AGAIN FROM MID AFTERNOON THROUGH THIS EVENING.
In the hours before
Local storm report, Jul 17, 5:37 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM TSTM WND GST 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/17/2016 E55 MPH LINN IA TRAINED SPOTTER
50 TO 55 MPH GUSTS.
0530 AM HAIL SWISHER 41.84N 91.70W
07/17/2016 M0.25 INCH JOHNSON IA TRAINED SPOTTER
&&
DCLocal storm report, Jul 17, 5:43 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND DMG S VINTON 42.16N 92.03W
07/17/2016 BENTON IA EMERGENCY MNGR
ROOF BLOWN OFF A LARGE APARTMENT BUILDING AND A HOUSE
DAMAGED. TIME ESTIMATED FROM RADAR.
&&
MCCLUREThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
11.1 hours before the tornado, 60 km from the path. July 17, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72488 J/kg
- Surface CAPE
- 197 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.1 K/km
Davenport, (KDVN), 12:00Z
0.9 hours after it, 60 km from the path. July 17, 2016.
- Mixed-layer CAPE
- 865 J/kg
- Mixed-layer CIN
- -102 J/kg
- Surface CAPE
- 540 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Dubuque (DBQ), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 09:05 UTC | 160° 13 kt | 1014.2 | ||||
| 09:10 UTC | 170° 14 kt | 1014.2 | ||||
| 09:15 UTC | 170° 13 kt | 1014.6 | ||||
| 09:20 UTC | 170° 15 kt | 1014.6 | ||||
| 09:25 UTC | 170° 14 kt | 1014.6 | ||||
| 09:30 UTC | 170° 13 kt | 1014.6 | ||||
| 09:35 UTC | 170° 14 kt | 1014.6 | ||||
| 09:40 UTC | 170° 13 kt | 1014.6 | ||||
| 09:45 UTC | 170° 15 kt | 1014.6 | ||||
| 09:50 UTC | 170° 13 kt | 1014.6 | ||||
| 09:53 UTC | 68 | 64 | 180° 13 kt | 1014.2 | ||
| 09:55 UTC | 180° 15 kt | 1014.2 | -RA | |||
| 10:00 UTC | 180° 12 kt | 1014.2 | -RA | |||
| 10:05 UTC | 180° 16 kt | 1013.9 | RA | |||
| 10:08 UTC | 68 | 65 | 180° 16 kt | 23 | 1013.9 | -TSRA |
| 10:10 UTC | 180° 16 kt | 1014.2 | -RA | |||
| 10:15 UTC | 170° 16 kt | 1013.9 | RA BR | |||
| 10:20 UTC | 190° 13 kt | 1013.5 | -RA BR | |||
| 10:25 UTC | 180° 14 kt | 1013.5 | -RA | |||
| 10:29 UTC | 68 | 65 | 170° 16 kt | 23 | 1013.2 | VCTS RA |
| 10:30 UTC | 1012.9 | -RA BR | ||||
| 10:35 UTC | 1012.9 | -RA BR | ||||
| 10:40 UTC | 180° 16 kt | 1012.9 | RA BR | |||
| 10:41 UTC | 68 | 66 | 180° 16 kt | 25 | 1012.9 | +TSRA BR |
| 10:45 UTC | 1014.2 | -RA BR | ||||
| 10:48 UTC | 68 | 66.2 | 200° 13 kt | 23 | 1013.5 | +TSRA BR |
| 10:50 UTC | 1013.5 | +RA BR | ||||
| 10:53 UTC | 68 | 66 | 200° 13 kt | 23 | 1013.9 | +TSRA BR |
| 10:55 UTC | 220° 11 kt | 1014.2 | +RA BR | |||
| 11:00 UTC | 1014.2 | RA BR | ||||
| 11:02 UTC | 68 | 66 | 230° 20 kt | 1014.2 | +TSRA BR | |
| 11:05 UTC | 1014.2 | +RA BR | ||||
| 11:10 UTC | 1015.2 | RA BR | ||||
| 11:12 UTC | 69 | 66 | 260° 19 kt | 32 | 1015.6 | TSRA BR |
| 11:15 UTC | 1015.2 | -RA BR | ||||
| 11:20 UTC | 1015.6 | RA | ||||
| 11:21 UTC | 68 | 64 | 280° 13 kt | 24 | 1015.2 | TSRA |
| 11:25 UTC | 290° 9 kt | 1015.2 | RA | |||
| 11:30 UTC | 67 | 64 | 300° 7 kt | 1015.2 | VCTS RA BR | |
| 11:35 UTC | 290° 5 kt | 1014.9 | RA BR | |||
| 11:40 UTC | 260° 5 kt | 1014.6 | RA BR | |||
| 11:43 UTC | 67 | 66 | 5 kt | 1014.2 | -RA BR | |
| 11:45 UTC | 280° 6 kt | 1014.2 | -RA BR | |||
| 11:50 UTC | 250° 6 kt | 1013.5 | -RA | |||
| 11:53 UTC | 66 | 65 | 4 kt | 1013.2 | ||
| 11:55 UTC | 180° 5 kt | 1012.5 | ||||
| 12:00 UTC | 180° 7 kt | 1012.2 | -RA | |||
| 12:05 UTC | 170° 12 kt | 1011.2 | -RA | |||
| 12:10 UTC | 1010.2 | |||||
| 12:15 UTC | 190° 10 kt | 1011.2 | ||||
| 12:30 UTC | 210° 12 kt | 1012.9 | ||||
| 12:35 UTC | 210° 11 kt | 1012.9 | ||||
| 12:40 UTC | 210° 13 kt | 18 | 1012.9 | |||
| 12:53 UTC | 66 | 66 | 210° 12 kt | 1012.9 | ||
| 12:55 UTC | 210° 14 kt | 1012.9 | ||||
| 13:00 UTC | 200° 13 kt | 1012.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 60 km away, was scanning. The volume nearest the touchdown began at 11:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 11:02 UTC | TSTM WND DMG | Maquoketa | Jackson, IA | A COUPLE OF TREES WERE UPROOTED IN TOWN. TIME OF THE EVENT ESTIMATED USING RADAR. |
| 11:03 UTC | TORNADO | 1 Sw Andrew | Jackson, IA | EF-1 TORNADO CROSSED THE SOUTHERN PARTS OF THE TOWN OF ANDREW. A BUILDING AT THE AG COOP WAS DESTROYED AND NUMEROUS TREES WERE SNAPPED. |
| 11:22 UTC | TSTM WND DMG | 4 S Dewitt | Scott, IA | MULBERRY TREE BLOWN OVER, NUMEROUS OTHER LIMBS DOWN |
| 11:22 UTC | TSTM WND DMG | Park View | Scott, IA | TREE BRANCHES DOWN...SOME 2 INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR. |
| 11:22 UTC | TSTM WND DMG | Park View | Scott, IA | TREE BRANCHES DOWN...SOME 2 TO 6 INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR. |
| 11:22 UTC | TSTM WND GST 60 | Park View | Scott, IA | |
| 11:23 UTC | TSTM WND DMG | 1 S Andrew | Jackson, IA | LAW ENFORCEMENT REPORTED SIGNIFICANT DAMAGE TO A BUILDING WITH NEARBY TREES TWISTED AND SOME FARM EQUIPMENT KNOCKED OVER. |
| 11:23 UTC | TSTM WND DMG | Dewitt | Clinton, IA | LAW ENFORCEMENT REPORTED SEVERAL TREES DOWN IN DEWITT. |
| 11:25 UTC | TSTM WND DMG | 2 Ese Long Grove | Scott, IA | NEAR FARM ALONG OLD 61 BETWEEN PARKVIEW AND ELDERIGE....TOPS OF TREES TWISTED OFF AND CORN LAYING DOWN IN NEIGHBORING FIELD WITH SOME OF THE CORN RIPPED OUT. |
| 11:25 UTC | TSTM WND DMG | Dewitt | Clinton, IA | NUMEROUS TREES DOWN ON SE SIDE OF TOWN. SOME TREES FELL ON ROOFS OF HOUSES. |
| 11:25 UTC | TSTM WND DMG | Long Grove | Scott, IA | 3 INCH LIMB DOWN IN A DRIVEWAY |
| 11:25 UTC | TORNADO | 2 S Park View | Scott, IA | BRIEF EF-0 TORNADO DID DAMAGE TO TREES AND CORN CROPS. |
| 11:30 UTC | TSTM WND DMG | Eldridge | Scott, IA | 4 TO 6 INCH DIAMETER BRANCHES BROKEN OFF AN BLOWN 100 TO 200 YARDS. TREE WAS ALONG U.S. 61 NORTH OF LE CLAIRE ROAD EAST OF ELDRIDGE. TIME ESTIMATED FROM RADAR. |
| 12:03 UTC | TORNADO | 1 Sw Andrew | Jackson, IA | EF-1 TORNADO CROSSED THE SOUTHERN PARTS OF THE TOWN OF ANDREW. A BUILDING AT THE AG COOP WAS DESTROYED AND NUMEROUS TREES WERE SNAPPED. |
| 12:25 UTC | TORNADO | 2 S Park View | Scott, IA | BRIEF EF-0 TORNADO DID DAMAGE TO TREES AND CORN CROPS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 17, 2016
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 17 | 4:58 AM CDT | EF2 | Benton, IA | 1.6 | 100 | 5 | ||
| July 17 | 5:15 AM CDT | EF2 | Benton, IA | 4.0 | 75 | 4 | $275,000 | |
| July 17 | 6:27 AM CDT | EF0 | Scott, IA | 1.9 | 10 | |||
| July 17 | 6:36 AM CDT | EF1 | Scott, IA | 2.1 | 100 | |||
| July 17 | 8:30 AM CDT | EF0 | Galveston, TX | 0.0 | 20 | |||
| July 17 | 4:00 PM MDT | EF0 | Bernalillo, NM | 0.0 | 5 | |||
| July 17 | 8:18 PM CDT | EF0 | Putnam, IL | 1.2 | 25 | |||
| July 17 | 8:24 PM CDT | EF0 | Putnam, IL | 0.2 | 25 | |||
| July 17 | 9:41 PM CDT | EF1 | Kankakee, IL | 2.2 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.